Virginia, 2020Damaging Winds in Virginia, July 24, 2020
July 24, 2020 · NWS LWX · 4 events in 3 counties and zones
A few isolated severe thunderstorms developed over central Virginia and near Baltimore.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few isolated severe thunderstorms developed over central Virginia and near Baltimore.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 24, 1:54 PM EST, 43 minutes earlier.
Area forecast discussion, Jul 24, 1:54 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
254 PM EDT Fri Jul 24 2020
.SYNOPSIS...
A cold front will drop south across our region tonight before
dissipating on Saturday. High pressure will then dominate over
the weekend. Another cold front will move across the area during
the middle portion of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Multiple scattered segments of heavy showers and embedded
thunderstorms are developing across the Mason-Dixon region and
parts of northwest Virginia. These segments are dropping
southward ahead of a surface cold front and its upper level
supported trough of low pressure. Heavy downpours and lightning
are the main threats with this activity. Additional showers and
thunderstorms will develop in the central Shenandoah Valley,
Virginia Piedmont and eastern and southern Maryland late this
afternoon and early evening. Damaging wind gusts and isolated
incidences of flash flooding will be the main concerns with this
near future shower and thunderstorm activity. Temperatures will
reach the middle to upper 80s over the next hour or so, before
leveling off just ahead of the surface and upper air fronts and
trough of low pressure. Drier air in the middle and upper levels
of the atmosphere will accompany the surface front tonight. Low
temperatures tonight will drop into the lower 70s with middle to
upper 60s in the northwest.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A surface front will stall then dissipate on Saturday. An upper
level ridge of high pressure will build into the mid-Atlantic
region. There could be some spotty showers or a thunderstorm
Saturday afternoon mainly south of U.S. 50 due to residual
moisture and instability. Otherwise, there will be a warming
trend Saturday through Sunday night. Humidity will be lower
Saturday through Sunday night.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Conditions should remain fairly dry Monday with upper level ridging
still hanging on to the area for the afternoon and evening. A steep
upper level trough will be migrating from the Central CONUS and just
over the Canadian border towards the east Monday into Tuesday. A
cold front associated with this trough will be dropping to the
southeast and will be bringing the chance for unsettled weather
Tuesday in particular.
Any variation of a shortwave pushing through the area in
conjunction with higher temperature and humidity values will be
pressing our chances for convection across the CWA. Convective
parameters are favoring initiation with 0-6km shear values
reaching upwards of 30 kts and CAPE values reaching 2000+ j/kg.
PWAT values are also concerning with values exceeding 2.0 inches
possible which could lead to a hydro problem with the chance
for flash flooding. Track and intensity will be reliant on
shortwave energy, eastward momentum of the upper level trough
and a moist/warm airmass overhead. After Tuesday, the cold front
should start to migrate out of our area by late Wednesday
allowing for drier conditions to take over for the later part of
the work week.
Temperatures during the long term look to be above normal in the
early part of next week with the chance for Heat Advisories possible
Monday and Tuesday with that warm humid air ahead of the cold front
associated with the upper level trough taking residence. We
will start to taper back to seasonal conditions in the later
part of the week with lower humidity values coming along with
it.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Scattered heavy showers and embedded thunderstorm segments will
drop southward later this afternoon into early evening. MRB, IAD
and CHO are the terminals to stand the best chance of getting
one of these segments to pass overhead. DCA and BWI would be a
close second. Either way and either terminal could encounter
brief MVFR or IFR conditions with this activity. CIGS could drop
to 1000ft to 1500ft while visibility falls between 3sm and 5sm.
Drying will take place tonight with fair weather conditions
expected Sat into early next week.
No significant impacts expected for terminals Monday through
Tuesday. Isolated sub-VFR conditions possible Tuesday with any
storms that initialize in the area.
&&
.MARINE...
The Potomac River from Washington D.C. to the tidal waters stand
the best chance to encounter brief wind gusts of 30 knots or
greater. By late this afternoon and early evening, the
Chesapeake Bay could encounter a gusty thunderstorm. There are
no current long fuse advisory or warnings out at this time.
However; any shower or thunderstorm segment moving over the
waters could kick up the winds and waters leading to an SMW or
two. Fair weather expected Saturday through Monday.
SCA criteria is not expected to be reached Monday and Tuesday but
the possibility for some marine headlines is possible Tuesday with
initiation of thunderstorms over the waters.
&&
.CLIMATE...
Aside from the one day last week that broke the streak of
consecutive 90+ F days at Ronald Reagan Washington National
Airport (KDCA), every day this month has had a high of at least
90 F.
As of Thursday afternoon, that total (for July) was up to 22
days. The most 90+ F days ever in any month in the immediate
Washington, DC, area is 25 days (set in July 2011). Looking at
the pattern over the next 7 days, as well as probabilities for
above normal temperatures from our colleagues at the Climate
Prediction Center (CPC) out to 14 days, it seems it will be very
difficult to NOT break that record.
For the Baltimore, Maryland, and Dulles, Virginia long-term
climate records, the record most 90+ F days in a month is 24
days (also set in July 2011). As of Wednesday afternoon,
Baltimore site had hit 90 F 18 times so far this month, and the
Dulles site had hit 90 F 16 days.
Temperature records have been kept at what is now KDCA since
1941. The official temperature records for the immediate
Washington, DC, area consist of data from KDCA starting in 1945,
and observations taken in downtown Washington, DC, extend the
region's period of record back to 1872.
Temperature records for the Baltimore, Maryland, area have been
kept at what is now Baltimore-Washington International Thurgood
Marshall Airport (KBWI) since 1950. Additional temperature
records observed in downtown Baltimore extend the period of
record back to 1872.
Temperature records for the Sterling-Dulles, Virginia, area
have been kept at what is now Washington Dulles International
Airport (KIAD) since 1960.
All climate data are considered preliminary until reviewed by
the National Centers for Environmental Information (NCEI).
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...ADM
AVIATION...KLW/ADM
MARINE...KLW/ADM
CLIMATE...KLW
Hazardous weather outlook, Jul 24, 10:43 AM EST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1143 AM EDT Fri Jul 24 2020
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-251545-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1143 AM EDT Fri Jul 24 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
Thunderstorms this afternoon may be capable of producing isolated
damaging wind gusts and isolated incidences of flash flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Heat indices near or above 105 degrees are possible on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-251545-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1143 AM EDT Fri Jul 24 2020
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
Thunderstorms this afternoon may be capable of producing isolated
damaging wind gusts and isolated incidences of flash flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 24, 8:47 AM EST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
947 AM EDT FRI JUL 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TSTM WND DMG 2 NNW OAKPARK 38.39N 78.17W
07/21/2020 MADISON VA PUBLIC
MULTIPLE TREES DOWN ON PROPERTY AND ADJACENT PROPERTY.
A FEW TREES SNAPPED OFF ABOUT 15 FEET ABOVE THE GROUND.
QUARTER INCH HAIL.
&&
EVENT NUMBER LWX2001687
KLWThunderstorm Wind, Fauquier
- When
- July 24, 2:37 PM EST
- Where
- Fauquier County, 1.15 mi WNW of Opal
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 38.629, -77.818
A large tree was blown down blocking the roadway near the intersection of VA-687 Opal Road and VA-651 Lees Mill Road. Several other trees and wires were blown down in the area.
Thunderstorm Wind, Culpeper
- When
- July 24, 3:08 PM EST
- Where
- Culpeper County, 1.63 mi NW of Stevensburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.466, -77.902
Trees were blown down near the intersection of VA-663 Stevensburg Road and VA-666 Greens Corner Road.
Thunderstorm Wind, Culpeper
- When
- July 24, 3:19 PM EST
- Where
- Culpeper County, 0.31 mi SE of Lignum
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 38.417, -77.826
Multiple trees were blown down near the intersection of VA-3 Germana Highway and VA-647 Batna Road/Revercomb Road. Trees and wires were blown down near the intersection of Mountain View Farm Road and VA-663 Batna Road.
Thunderstorm Wind, Orange
- When
- July 24, 4:12 PM EST
- Where
- Orange County, 1.89 mi ESE of Scuffletown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.237, -78.269
A tree was blown down near the intersection of VA-609 Scuffletown Road and VA-644 Ridge Road/Blue Hill Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 24, 20201 death · 1 event
- Tornado and Damaging Winds in Minnesota, July 24 to 25, 2020$205,000 · EF0 · 15 events
- Flash Flooding and Damaging Winds in New Mexico, July 24, 2020$130,000 · 59 kt wind · 4 events
- Damaging Winds in South Dakota, July 24, 2020$54,000 · 61 kt wind · 5 events
- Damaging Winds in Tennessee, July 24, 202050 kt wind · 13 events
- Hail and Damaging Winds in North Dakota, July 24, 20201 in hail · 12 events
- Excessive Heat in North Dakota, July 24, 202010 events
- Excessive Heat in Minnesota, July 24, 20206 events
- Flash Flooding and Flooding in South Dakota, July 24 to 26, 202051 kt wind · 6 events
- Flash Flooding in New Jersey, July 24, 20205 events
- Damaging Winds in Virginia, July 24, 2020$6,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in South Carolina, July 24, 202055 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900566, 900567, 900568, 900569.